Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


How common is adrenal insufficiency?
Sep 30, 2003

Dear Dr. Bob,

I have read through this forum, and noticed you mention adrenal insufficiency as a possible cause of fatigue. My doctor (an HIV specialist) thinks I may have this problem. My next step is to see an endocrinologist, and I'm hoping to see one at UCSF (I live in Sonoma Cty). My question is, do you have any idea how common adrenal gland insufficiency is in the context of HIV? I am wondering whether the specialist I wind up with will know anything about this disorder and HIV. I am a 46 y-o female, 20+ year survivor, current T-cells of 192 and VL undetectable.

Thank you, Colleen

Response from Dr. Frascino

Hi Colleen,

How common is it? Well, let me put it this way: Adrenal insufficiency is not an uncommon cause of HIV-related fatigue. It can also occur in association with many other conditions other than HIV. I'm quite certain your endocrinologist will be very familiar with this condition.

Just as background for our readers, the adrenal glands, located on top of the kidneys, are responsible for producing many essential hormones that regulate how our bodies function. So it's no surprise if our hormones are out of whack, we fell, well, wacky!

Adrenal insufficiency (inadequate production of adrenal hormones) can be caused by certain anti-HIV/AIDS drugs, HIV infection itself, or by certain opportunistic infections, such as CMV or TB.

Symptoms of adrenal insufficiency include fatigue, weight loss, decreased blood pressure, and dizziness. It's easy to diagnose and treat, so don't delay in getting an evaluation if your HIV specialist recommends this. OK?

Good luck.

Dr. Bob


Previous
Hoping to Woohoo
Next
revolution???????

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement